Alert archive / Massachusetts / High Surf Advisories in 2017
High Surf Advisory 4, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this high surf advisory at Aug 15, 2017, 3:34 AM EDT for 4 counties in Massachusetts; Newport County, Washington County, Rhode Island. It took effect at Aug 16, 2017, 9:00 AM EDT. It was in force for 11 hr.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2017, 3:34 AM EDT (07:34 UTC)
- In effect from
- Aug 16, 2017, 9:00 AM EDT
- Expired
- Aug 16, 2017, 8:00 PM EDT
- In force
- 11 hr
- Issued by
- NWS Boston/Norton, MA
Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Nantucket County, MA, Newport County, RI, Washington County, RI
The radar
The Boston radar (KBOX), 57 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Chatham, MA (KCHH), launched 00:00Z, 7.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1203 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459 WHUS41 KBOX 150734 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 334 AM EDT TUE AUG 15 2017 MAZ020-022>024-RIZ006>008-151545- /O.NEW.KBOX.SU.Y.0004.170816T1300Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 334 AM EDT TUE AUG 15 2017 ...HIGH SURF ADVISORY IN EFFECT FROM 9 AM TO 8 PM EDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A HIGH SURF ADVISORY...WHICH IS IN EFFECT FROM 9 AM TO 8 PM EDT WEDNESDAY. * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...WEDNESDAY. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
7 follow-up statements
502 WHUS41 KBOX 151358 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 958 AM EDT TUE AUG 15 2017 MAZ020-022>024-RIZ006>008-152200- /O.CON.KBOX.SU.Y.0004.170816T1300Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 958 AM EDT TUE AUG 15 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM EDT WEDNESDAY... * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...WEDNESDAY. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
234 WHUS41 KBOX 151947 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 347 PM EDT TUE AUG 15 2017 MAZ020-022>024-RIZ006>008-160400- /O.CON.KBOX.SU.Y.0004.170816T1300Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 347 PM EDT TUE AUG 15 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM EDT WEDNESDAY... * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...TOMORROW. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
554 WHUS41 KBOX 160211 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1011 PM EDT TUE AUG 15 2017 MAZ020-022>024-RIZ006>008-161015- /O.CON.KBOX.SU.Y.0004.170816T1300Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1011 PM EDT TUE AUG 15 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM TO 8 PM EDT WEDNESDAY... * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...TOMORROW. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
324 WHUS41 KBOX 160735 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 335 AM EDT WED AUG 16 2017 MAZ020-022>024-RIZ006>008-161545- /O.CON.KBOX.SU.Y.0004.170816T1300Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 335 AM EDT WED AUG 16 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EDT THIS EVENING... * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...TODAY. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
892 WHUS41 KBOX 161424 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 1024 AM EDT WED AUG 16 2017 MAZ020-022>024-RIZ006>008-162230- /O.CON.KBOX.SU.Y.0004.000000T0000Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 1024 AM EDT WED AUG 16 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...TODAY. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
137 WHUS41 KBOX 161942 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 342 PM EDT WED AUG 16 2017 MAZ020-022>024-RIZ006>008-170000- /O.CON.KBOX.SU.Y.0004.000000T0000Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 342 PM EDT WED AUG 16 2017 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING... * LOCATION...SOUTH FACING BEACHES ACROSS THE SOUTH COAST OF RI AND MA INCLUDING THE CAPE AND ISLANDS. * TIMING...THROUGH THE EVENING. * SURF AND RIP CURRENT RISK...HIGH SURF AND DANGEROUS RIP CURRENTS WILL RESULT IN THE POTENTIAL FOR LIFE-THREATENING CONDITIONS FOR ALL PEOPLE ENTERING THE SURF. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RIP CURRENT...SOMETIMES MISTAKENLY CALLED AN UNDERTOW...IS A STRONG BUT NARROW CURRENT OF WATER FLOWING FROM THE BEACH TO THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO DEEPER WATER...AND EXHAUST AN INDIVIDUAL TRYING TO SWIM AGAINST IT. IF YOU ARE A POOR SWIMMER AND ARE CAUGHT IN A RIP CURRENT...SWIM PARALLEL TO THE BEACH UNTIL OUT OF ITS PULL...THEN SWIM BACK TO SHORE. ANOTHER MEANS OF ESCAPE FOR GOOD SWIMMERS IS TO RIDE THE CURRENT OUT UNTIL IT DISSIPATES...THEN SWIM BACK TO SHORE OUTSIDE OF THE RIP CURRENT. DO NOT ATTEMPT TO SWIM DIRECTLY INTO THE RIP CURRENT...IT CAN EXHAUST AND DROWN EVEN THE STRONGEST SWIMMER. HEED THE ADVICE OF THE BEACH PATROL AND SWIM ONLY AT GUARDED BEACHES. BE ESPECIALLY CAUTIOUS NEAR PIERS AND JETTIES...WHERE RIP CURRENTS CAN BE ENHANCED. IN ADDITION...VIEWERS OF LARGE SURF SHOULD STAY IN SAFE AREAS WELL AWAY FROM POSSIBLE SPLASHOVER. INDIVIDUAL WAVES MAY BE MORE THAN TWICE THE AVERAGE WAVE HEIGHT...WHICH CAN SWEEP A PERSON INTO THE WATER FROM WHAT MAY SEEM TO BE A SAFE VIEWING AREA. FALLING INTO TURBULENT AND SOMETIMES ROCKY WATERS CAN RESULT IN INJURY THAT REDUCES THE CHANCE OF SURVIVAL. && $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
511 WHUS41 KBOX 162359 CFWBOX COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE TAUNTON MA 759 PM EDT WED AUG 16 2017 MAZ020-022>024-RIZ006>008-170100- /O.EXP.KBOX.SU.Y.0004.000000T0000Z-170817T0000Z/ SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 759 PM EDT WED AUG 16 2017 ...HIGH SURF ADVISORY WILL EXPIRE AT 8 PM EDT THIS EVENING... CONDITIONS THAT WARRANT THE ADVISORY ARE BEGINNING TO WEAKEN. PLEASE USE CAUTION IF VENTURING OUT NEAR SHORE THIS EVENING AS RIP CURRENTS AND ROUGH SURF CAN STILL LINGER. $$ FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT WWW.WEATHER.GOV/BOSTON YOU CAN FOLLOW US ON FACEBOOK AT WWW.FACEBOOK.COM/NWSBOSTON YOU CAN FOLLOW US ON TWITTER AT @NWSBOSTON
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this high surf advisory went out at Aug 15, 3:30 AM EDT, 4 minutes earlier.
Area forecast discussion, Aug 15, 3:30 AM EDT, 4 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
330 AM EDT Tue Aug 15 2017
.SYNOPSIS...
High pressure moves offshore overnight, allowing some scattered
showers to move into the region late, especially along the south
coast. The risk for showers lingers tomorrow, with an isolated
thunderstorm possible before improvement arrives again tomorrow
night. High pressure brings fair weather Wednesday and Thursday.
A weather system from the Plains will bring showers and
scattered thunder Friday and Saturday. High pressure returns
with fair weather Sunday and Monday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
230 AM Update...
A soupy morning is shaping up as High pressure continues to move
offshore. This has allowed for return southerly flow an a
increase in low level moisture. Several locations are already
reporting fog with the Vineyard and Nantucket down to 1/4 of a
mile. A few other sites along the immediate south coast are also
falling before 5 SM. Latest guidance from the NARRE-TL shows
that the fog will continue to develop and spread north and west
this morning. Thus will have to monitor if dense fog adv will
need to be expanded.
Aside from the fog, the other focus is on scattered showers
early this morning. Stalled front to the south of the region,
combined with overrunning moisture within the WAA pattern has
resulted in the development of showers across Long Island and
south of the Nantucket. Approaching upper level jet has also
developed showers across eastern PA/Northern NJ with the
expectation that they will become more widespread as they reach
southern New England. Thus went ahead and increase precipitation
chances early this morning. Shower will linger as we approach
the morning hours which could make it a slip AM commute. QPF
amounts will generally be light, but with PWAT values reaching
above 1.5 inches south of the Pike, may need to watch for
nuisance flooding.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Tomorrow...
As upper lvl jet-streak becomes more refined it shifts its
equatorward entrance region mainly SSE of New England later in
the day even as secondary shortwave energy moves out of the
Great Lakes and into central and N New England. This should
allow initial round of SHRA to dissipate through the morning and
shift offshore, focused more intently on the strengthening Gert
and the front offshore which looks to capture it. Will maintain
slight chance POPs mainly along the immediate S coast with
particular focus on the Islands, closer to where the best
synoptic support will focus later in the day. PWATs remain in
the 1.50-2.00 inch range, supporting this area.
Otherwise, with the secondary shortwave moving in from the W
initially rising heights will give way to slight cooling aloft,
enhancing mid lvl lapse rates from around 5.0C/km to start,
closer to 6.0C/km by late afternoon mainly across NW MA. With
modest moisture plume (still focused only on the S coast), this
could lead to a period where CAPE values reach 700-1200j/kg but
with a very tight gradient toward the E due to influence of mid
lvl dry air and capping. This should limit focus for late day
convection to mainly the most extreme W/NW zones, and most
likely in N and central New England where diurnal heating will
be better maximized. Shear will be the once enhancing component,
as 0-6km shear values during the afternoon reach 45kt. Not
expecting much in the way of severe due to these limiting
factors, particularly the fact we remain split between two areas
of synoptic lift to the NW and S. This agrees with latest SWODY2
which keeps marginal risk focused mainly across N New England.
Highs a bit cooler than normal given a fair amount of early
cloudiness.
Tomorrow night...
Weakening shortwave/front and upper lvl jet axis shift further
offshore and become entangled in the future ET process of Gert.
This will allow W flow and drier air to entrain through the
remainder of the column even where mid lvl drying has not
already occurred. Although a mild/moist start, trend will be
toward clearing and gradual fog dissipation toward the early
morning hours. Although dwpts will begin dropping, they are
likely to remain in the 60s through sunrise, and with early
cloud cover and continually W flow, lows should not dip below
the low-mid 60s even in coldest spots.
Beach Forecast...
Swells from tropical storm Gert are expected to arrive into our
coastal waters Tue ngt and then peak Wed with southerly swells up to
7 ft possible. Therefore surf will become quite rough Wed along with
increasing rips. Beachgoers will definitely need to exercise caution
especially at south facing ocean beaches where surf and rips will be
strongest.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Big Picture...
Subtropical high remains in control across the Southern USA while a
general zonal flow continues across Canada and the Northern USA. A
series of shortwave ridges and troughs will move through this flow.
A closed low over Quebec and cyclonic flow over New England all
shift east Wednesday night. Multiple shortwaves move through
New England Friday through Sunday.
Model mass and thermal fields from the 00Z suite are in general
agreement through Friday. They are then similar in general through
the weekend but show differences in details. Run-to-run consistancy
has had problems the past few days, which tempers confidence
especially for the end of week system.
Details...
Wednesday night and Thursday... High confidence.
Shortwave ridge moves over the region with dry air through most of
the column. Light gradiant means light surface wind Wednesday night,
which should allow a period of radiational cooling. Mid and high
level moisture increases Thursday, especially afternoon/evening.
Overall, a fair weather period.
With radiational cooling expected, we nudged min temps down a couple
of degrees Wednesday night. With temps aloft 12-14C, expect
Thursday max temps in the upper 70s to mid 80s.
Thursday night to Saturday... Moderate confidence.
Next group of shortwaves moves through late in the week. First will
be with the approaching warm front, second with the cold front, and
a third trailing the second. Moisture builds in the column with PW
values building to 2 inches Friday, then diminishing late Saturday
as the cold front moves through. Stability parameters are mixed,
with the Totals marginal, but the LI unstable. Looks like showers
with some potential for thunder especially on Saturday. High dew
points will contribute to areas of fog each overnight/morning.
Sunday-Monday...
Lingering instability Sunday as the third shortwave moves through.
But moisture fields dry out Saturday night, which makes it hard to
support any forecast of showers. High pressure builds later Sunday
into Monday. Overall, a dry forecast with near seasonal
temperatures.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...
Before 12z...Moderate confidence.
VFR away from the Cape and Islands, but many eastern terminals
will drop to MVFR cigs by sunrise. LIFR conditions will continue
across the Cape and Islands as IFR occurs along the south
coast. Widespread showers across the region after 06z.
Today...Moderate confidence.
Lingering fog burns off after sunrise. Sct showers will
continue until late this morning. Otherwise, VFR with a few
showers and isolated T-storms mainly W MA during the afternoon.
Weak sea breezes along the east coastline.
Tonight...Moderate confidence. VFR gives way to another mix of
IFR/MVFR mainly CT/RI and SE MA while the remainder stays mostly
VFR, then as winds shift around to the W, transition back to
VFR everywhere toward the morning.
Wednesday...High confidence. VFR with dry weather.
KBOS Terminal...Moderate confidence in TAF. Low probability for
a few hours of MVFR conditions after 09z.
KBDL Terminal...High confidence in TAF.
Outlook /Wednesday night through Saturday/... Moderate confidence.
Wednesday night-Thursday... High confidence.
VFR with light wind. Patches of fog are possible overnight and
Thursday morning, especially in the usual fog spots.
Thursday night through Saturday... Moderate confidence.
VFR with areas of MVFR cigs/vsbys in showers and scattered
thunderstorms. Lowest conditions are expected Friday night in areas
of fog.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Wednesday/...High confidence.
Through tomorrow...
S winds develop with gusts to around 20-25 kt on the E waters
during the day tomorrow, but brief. Otherwise, they remain below
small craft thresholds through the day tomorrow. Seas will
increase late tomorrow, but should remain below 5 ft through
tomorrow evening. Otherwise, mix of fog and showers,
particularly on the S ocean waters and waters surrounding Cape
Cod during the overnight and early morning.
Tomorrow night...
Continued risk for showers early, but then dissipating late. The
main issue will be a gradually increasing southerly swell which
could reach as high as 7 ft on the southern open ocean waters by
daybreak on Wed. Therefore, will likely a round of small craft
advisories for mainly the southern waters.
Outlook /Wednesday night through Saturday/... Moderate confidence.
Winds less than 20 knots through the period, although gusty at times
especially on Narragansett Bay Friday and Saturday. Lingering 5-6
foot seas on the southern waters Wednesday night, subsiding to less
than 4 feet Thursday through Saturday. Areas of fog will bring
reduced visibility most mornings. Showers and scattered thunder
Friday and Saturday will also bring reduced visibility.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...High Surf Advisory from 9 AM to 8 PM EDT Wednesday for MAZ020-
022>024.
Dense Fog Advisory until 10 AM EDT this morning for MAZ022>024.
RI...High Surf Advisory from 9 AM to 8 PM EDT Wednesday for
RIZ006>008.
MARINE...Small Craft Advisory for hazardous seas from 11 PM this
evening to 8 PM EDT Wednesday for ANZ235-237.
Small Craft Advisory for hazardous seas from 7 PM this evening
to 8 PM EDT Wednesday for ANZ255-256.
&&
SYNOPSIS...WTB/Doody
NEAR TERM...Dunten
SHORT TERM...Doody
LONG TERM...WTB
AVIATION...WTB/Dunten
MARINE...WTB/DoodyHazardous weather outlook, Aug 14, 4:54 PM EDT, 10 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 454 PM EDT Mon Aug 14 2017 CTZ002>004-MAZ002>019-021-026-RIZ001>005-152100- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Plymouth MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- 454 PM EDT Mon Aug 14 2017 This Hazardous Weather Outlook is for northern Connecticut, central Massachusetts, eastern Massachusetts, northeastern Massachusetts, southeastern Massachusetts, western Massachusetts and northern Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. There is a very low risk of an isolated strong to severe thunderstorm Tuesday afternoon across northwest Massachusetts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ020-022>024-RIZ006>008-152100- Southern Bristol MA-Barnstable MA-Dukes MA-Nantucket MA- Washington RI-Newport RI-Block Island RI- 454 PM EDT Mon Aug 14 2017 This Hazardous Weather Outlook is for southeastern Massachusetts and southern Rhode Island. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rough surf and strong rip currents are appearing more likely Wednesday, possibly as early as Tuesday afternoon. The greatest risk is across south facing ocean beaches of Rhode Island and southern Massachusetts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-152100- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 454 PM EDT Mon Aug 14 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No Hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 3:24 AM EDT | Small Craft Advisory for Hazardous Seas | BOX | 48 hr |
Nearby
High Surf Advisories in Massachusetts, 2017High Surf Advisories in Rhode Island, 2017Every high surf advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.